NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A dying patient has noisy, rattling breathing that is upsetting the family. Which nursing action helps?

  1. ATell the family it means the patient is choking and needs help
  2. BGive large volumes of oral fluids
  3. CReposition the patient and explain the cause to the family
  4. DStart deep suction every 10 minutes
2.Nursing fundamentalsHard

In the SBAR communication tool, what does the "A" stand for?

  1. AAllergies
  2. BAdmission
  3. CAssessment
  4. DAction
3.Infection control & patient safetyMedium

A nurse cleans an IV pump with a disinfectant wipe. What must happen for the disinfectant to work?

  1. AThe surface stays wet for the contact time on the product label
  2. BThe wipe is used on many pumps to save product
  3. CThe surface is dried with a clean towel right after wiping
  4. DThe surface is wiped once lightly without pressure
4.Infection control & patient safetyHard

A nurse teaches parents of a toddler about drowning prevention. Which statement shows a need for further teaching?

  1. A“We keep the gate in the pool fence closed and locked at all times.”
  2. B“I empty buckets of water as soon as I have used them.”
  3. C“I stay within arm’s reach of my child whenever we are near any water.”
  4. D“I can leave my 2-year-old in the bath for a minute if the water is shallow.”
5.Prioritization & delegationMedium

A patient receiving IV magnesium sulfate for pre-eclampsia has absent knee reflexes and a respiratory rate of 10/min. What does the nurse do first?

  1. AGive oral fluids to help clear the drug faster
  2. BTurn the patient onto her back and recheck later
  3. CIncrease the infusion to prevent a seizure
  4. DStop the magnesium infusion and call for help
6.Prioritization & delegationHard

An RN sees an LPN/LVN crushing an extended-release metoprolol tablet to mix with applesauce. What should the RN do?

  1. AReport the LPN/LVN at the end of the month without saying anything now
  2. BTell the LPN/LVN to give half of the crushed tablet now and the other half at lunchtime
  3. CLet the LPN/LVN continue, since crushing makes the tablet easier to swallow
  4. DStop the LPN/LVN and contact the prescriber or pharmacist about another form
7.Clinical nursingMedium

Which oxygen device delivers a precise, fixed concentration of oxygen?

  1. AVenturi mask
  2. BNasal cannula
  3. CNon-rebreathe mask
  4. DSimple face mask
8.Clinical nursingHard

A patient with type 1 diabetes is nil by mouth before surgery. Why must their insulin not simply be stopped?

  1. AInsulin is needed for the anaesthetic to work
  2. BWithout any insulin they can develop diabetic ketoacidosis
  3. CStopping insulin causes immediate hypoglycaemia during the operation
  4. DInsulin prevents wound infection on its own
9.Lab values & electrolytesMedium

A patient has burning on urination and frequency. The dipstick is positive for nitrites and leukocyte esterase, and a urine culture is ordered. When should the sample be taken?

  1. AAt any time, as antibiotics do not matter
  2. BAfter 3 days of antibiotic treatment
  3. CBefore the first dose of antibiotic
  4. DAfter the symptoms have fully settled
10.Lab values & electrolytesHard

A patient with sepsis has the following new results. Which set best shows organ dysfunction?

  1. AHemoglobin 12.5 g/dL, sodium 138 mEq/L, glucose 105 mg/dL
  2. BWBC 11.5 × 10³/µL, potassium 4.2 mEq/L, albumin 3.8 g/dL
  3. CPlatelets 70 × 10³/µL, creatinine doubled, bilirubin raised
  4. DCalcium 9.4 mg/dL, phosphate 3.5 mg/dL, magnesium 1.9 mEq/L
11.PharmacologyMedium

How do ACE inhibitors lower blood pressure?

  1. AThey increase sodium reabsorption in the kidney
  2. BThey block the conversion of angiotensin I to angiotensin II
  3. CThey block L-type calcium channels in vascular smooth muscle cells
  4. DThey block beta-1 receptors in the heart
12.PharmacologyHard

A patient who used cocaine has chest pain, agitation, a high temperature, sweating, tachycardia and dilated pupils. Which drug class is commonly first-line for the agitation and sympathetic overactivity?

  1. ABenzodiazepines
  2. BAnticholinergic drugs
  3. COpioid antagonists
  4. DAntihistamines
13.Med-surg: cardiovascular & respiratoryMedium

After varicose vein surgery, which advice is usually given?

  1. AWear the compression stockings as advised and walk regularly
  2. BAvoid all walking until the bruising has gone
  3. CStand still for long periods to help the veins heal
  4. DStay in bed for two weeks with the legs hanging down
14.Med-surg: cardiovascular & respiratoryHard

A patient with heart failure wakes extremely breathless, coughing pink frothy sputum. BP is 168/96 mmHg and SpO₂ 86%. Help has been called. What is the best initial nursing action?

  1. AEncourage the patient to walk to ease the breathing
  2. BGive a large IV fluid bolus to support the circulation
  3. CLie the patient flat with the legs raised on pillows
  4. DSit the patient upright with the legs down and give oxygen
15.Med-surg: neuro, endocrine & renalMedium

A patient wakes up with stroke symptoms. They went to bed well at 23:00 and woke at 06:30. Which time is used as the time of onset?

  1. A06:30, when the symptoms were first noticed
  2. BThe time the CT scan was performed
  3. CThe time of arrival at the hospital
  4. D23:00, when they were last known to be well
16.Med-surg: neuro, endocrine & renalHard

A patient with cranial diabetes insipidus starts desmopressin. Which complication should the nurse monitor for?

  1. ASevere diarrhoea
  2. BHyperglycaemia
  3. CHyponatraemia
  4. DHyperkalaemia
17.Med-surg: GI, perioperative & oncologyMedium

Why is regular (scheduled) analgesia often preferred to "as required" doses in the first days after major surgery?

  1. AIt keeps drug levels steady and prevents severe peaks of pain
  2. BIt allows doses higher than the maximum daily limit to be given
  3. CIt completely prevents all opioid side effects
  4. DIt removes the need to assess the patient's pain during the day
18.Med-surg: GI, perioperative & oncologyHard

A patient with facial burns from a house fire was talking normally on arrival. Two hours later, the voice is hoarse and there is stridor. What should the nurse do?

  1. AGive a warm drink to soothe the throat
  2. BLay the patient flat to help them sleep
  3. CEncourage the patient to rest the voice and reassess tomorrow
  4. DCall for urgent anaesthetic help, as the airway is swelling
19.Maternity & obstetric nursingMedium

Which is the correct order of the first cardinal movements of labour?

  1. AInternal rotation, engagement, descent, extension, flexion
  2. BDescent, extension, engagement, flexion, internal rotation
  3. CEngagement, descent, flexion, internal rotation, extension
  4. DFlexion, engagement, extension, descent, internal rotation
20.Maternity & obstetric nursingHard

Just after the membranes rupture, there is painless vaginal bleeding and the fetal heart rate drops sharply. The mother's vital signs are normal. Which condition is most likely?

  1. ARuptured vasa praevia
  2. BBloody show
  3. CUterine rupture
  4. DPlacental abruption
21.Pediatric nursingMedium

Which child should generally not receive a live vaccine such as MMR?

  1. AA child who is currently taking oral antibiotics for an uncomplicated ear infection
  2. BA child whose sibling has a cold
  3. CA child with a mild cold
  4. DA child with severe immune suppression, for example during chemotherapy
22.Pediatric nursingHard

A 2-month-old is brought in with bruises on both cheeks. The parent says the baby "bumps into things". What should the nurse do?

  1. AAccuse the parent of abuse in front of other families
  2. BAccept the explanation because babies often bump into things
  3. CTell the parent that a report will be made, then let them take the baby home before it is reviewed
  4. DDocument the findings objectively and follow the safeguarding procedure to report the concern
23.Mental health nursingMedium

A patient taking oxycodone for chronic pain has also been prescribed diazepam. What is the main safety concern?

  1. AThe combination will cause high blood pressure
  2. BIncreased sedation and respiratory depression
  3. CThere is no interaction between these two drugs
  4. DThe diazepam will block the pain-relieving effect of oxycodone
24.Mental health nursingHard

A patient in a manic episode starts taking off her clothes in the busy day room. What is the most appropriate action?

  1. ATell her loudly in front of everyone that she must stop
  2. BCalmly cover her and guide her to her room or a quiet area
  3. CAsk the other patients to ignore her and carry on
  4. DCall security to remove her from the ward
25.Nursing math & unit conversionsMedium
0.92815 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.92815 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.92815 mL
x = mL
26.Nursing math & unit conversionsHard
8 mcg/kg/min? mg/h53 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 8 mcg/kg/min for a patient who weighs 53 kg. Express the dose rate D in mg/h. Round to two decimal places.

8 mcg/kg/min53 kg
D = mg/h
27.Dosage calculationsMedium
024681010 mL

A child weighing 12 kg is prescribed 10 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

12 kg10 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 20 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give? Round to one decimal place.

20 kg12.5 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
500 mL20 gtt/mL10 h? gtt/min

Infuse 500 mL over 10 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL10 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
400 mL15 gtt/mL25 gtt/mint = ? h

A drip runs at 25 gtt/min through a set of 15 gtt/mL. There are 400 mL left in the bag. How many hours t until it is empty?

25 gtt/min15 gtt/mL400 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea200 mLjuice200 mLmilk240 mLIV infusion80 mL/h × 8 hIV antibiotic1 × 100 mLurine475 mLurine275 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

tea: 200 mLjuice: 200 mLmilk: 240 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 1 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL60 mL/hstart 13:4517:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 13:45 and runs by pump at 60 mL/h. How many mL V are left in the bag at 17:45?

500 mL60 mL/h13:45 → 17:45
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: walks occasionally; mobility: completely immobile; nutrition: excellent; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: walks frequently; mobility: slightly limited; nutrition: excellent; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: C · Reposition the patient and explain the cause to the family

Why this is the answer

Noisy "death rattle" breathing comes from secretions in the throat and is not usually distressing to the patient. Repositioning, explanation and sometimes medicines help; deep suction is usually avoided.

Answer

C · Reposition the patient and explain the cause to the family
2.Nursing fundamentals

Answer: C · Assessment

Why this is the answer

SBAR: Situation, Background, Assessment (your clinical judgement of the problem) and Recommendation (what you need).

Answer

C · Assessment
3.Infection control & patient safety

Answer: A · The surface stays wet for the contact time on the product label

Why this is the answer

Each disinfectant has a contact (dwell) time during which the surface must stay visibly wet. Drying it early or spreading one wipe over many items reduces its effect.

Answer

A · The surface stays wet for the contact time on the product label
4.Infection control & patient safety

Answer: D · “I can leave my 2-year-old in the bath for a minute if the water is shallow.”

Why this is the answer

A toddler should never be left alone in the bath, even for a moment and even in shallow water. Fencing pools, constant close supervision and emptying containers are correct.

Answer

D · “I can leave my 2-year-old in the bath for a minute if the water is shallow.”
5.Prioritization & delegation

Answer: D · Stop the magnesium infusion and call for help

Why this is the answer

Loss of deep tendon reflexes and slow breathing suggest magnesium toxicity. The nurse stops the infusion, supports breathing and escalates; calcium gluconate is the antidote kept ready.

Answer

D · Stop the magnesium infusion and call for help
6.Prioritization & delegation

Answer: D · Stop the LPN/LVN and contact the prescriber or pharmacist about another form

Why this is the answer

Crushing an extended-release tablet releases the whole dose at once and can cause toxicity, such as severe bradycardia or hypotension. The RN steps in now and arranges a suitable form.

Answer

D · Stop the LPN/LVN and contact the prescriber or pharmacist about another form
7.Clinical nursing

Answer: A · Venturi mask

Why this is the answer

A Venturi mask entrains a set amount of room air, giving a fixed oxygen percentage regardless of the patient's breathing pattern. This makes it useful for patients at risk of hypercapnia.

Answer

A · Venturi mask
8.Clinical nursing

Answer: B · Without any insulin they can develop diabetic ketoacidosis

Why this is the answer

People with type 1 diabetes make no insulin, so stopping it causes ketosis and DKA. Basal insulin is usually continued, often with a variable-rate insulin infusion and glucose monitoring.

Answer

B · Without any insulin they can develop diabetic ketoacidosis
9.Lab values & electrolytes

Answer: C · Before the first dose of antibiotic

Why this is the answer

The culture sample is taken before antibiotics, so the organism can be grown and its sensitivities tested. A sample taken after antibiotics may give a false negative culture.

Answer

C · Before the first dose of antibiotic
10.Lab values & electrolytes

Answer: C · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised

Why this is the answer

In sepsis, falling platelets (coagulation), a rising creatinine (kidney) and a raised bilirubin (liver) show organ dysfunction, which indicates severe disease. The other sets are normal or near normal.Checked against: Bacterial Sepsis · StatPearls (NCBI Bookshelf) (2023); Laboratory Evaluation of Sepsis · StatPearls (NCBI Bookshelf) (2023)

Answer

C · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised
11.Pharmacology

Answer: B · They block the conversion of angiotensin I to angiotensin II

Why this is the answer

ACE inhibitors (such as ramipril) reduce angiotensin II, causing vasodilation and less aldosterone. They also reduce bradykinin breakdown, which explains the dry cough.

Answer

B · They block the conversion of angiotensin I to angiotensin II
12.Pharmacology

Answer: A · Benzodiazepines

Why this is the answer

Cocaine causes a sympathomimetic toxidrome. Benzodiazepines reduce agitation, tachycardia, hypertension and hyperthermia, while cooling and cardiac monitoring are also given.

Answer

A · Benzodiazepines
13.Med-surg: cardiovascular & respiratory

Answer: A · Wear the compression stockings as advised and walk regularly

Why this is the answer

After varicose vein treatment, patients are encouraged to walk regularly and wear compression as instructed to reduce bruising, swelling and DVT risk. They avoid standing still or sitting for long periods and elevate the legs when resting.

Answer

A · Wear the compression stockings as advised and walk regularly
14.Med-surg: cardiovascular & respiratory

Answer: D · Sit the patient upright with the legs down and give oxygen

Why this is the answer

This is acute pulmonary oedema. Sitting upright with the legs dependent reduces venous return and eases breathing, and oxygen is titrated to target. IV diuretics, and sometimes nitrates or CPAP, are expected. Lying flat or giving fluids would worsen the congestion.

Answer

D · Sit the patient upright with the legs down and give oxygen
15.Med-surg: neuro, endocrine & renal

Answer: D · 23:00, when they were last known to be well

Why this is the answer

For "wake-up strokes", onset is taken as the time the patient was last known well, because the stroke could have happened at any point since then. This often places the patient outside the standard thrombolysis window, although advanced imaging can sometimes identify patients who may still benefit.

Answer

D · 23:00, when they were last known to be well
16.Med-surg: neuro, endocrine & renal

Answer: C · Hyponatraemia

Why this is the answer

Desmopressin is a synthetic ADH analogue. If the patient continues drinking large amounts, water retention can cause hyponatraemia, with headache, confusion or seizures. Patients are advised to drink to thirst, and sodium, weight and fluid balance are monitored.

Answer

C · Hyponatraemia
17.Med-surg: GI, perioperative & oncology

Answer: A · It keeps drug levels steady and prevents severe peaks of pain

Why this is the answer

Predictable, continuous postoperative pain is best managed with regular multimodal analgesia (for example paracetamol and, where safe, an NSAID), with as-needed doses for breakthrough pain. Pain and side effects are still assessed regularly.

Answer

A · It keeps drug levels steady and prevents severe peaks of pain
18.Med-surg: GI, perioperative & oncology

Answer: D · Call for urgent anaesthetic help, as the airway is swelling

Why this is the answer

Progressive hoarseness and stridor after a facial or inhalation burn mean the airway is narrowing. Early intubation by an experienced anaesthetist is needed before swelling makes it impossible. The patient is sat up and given oxygen.

Answer

D · Call for urgent anaesthetic help, as the airway is swelling
19.Maternity & obstetric nursing

Answer: C · Engagement, descent, flexion, internal rotation, extension

Why this is the answer

The cardinal movements are engagement, descent, flexion, internal rotation, extension, external rotation (restitution) and expulsion.

Answer

C · Engagement, descent, flexion, internal rotation, extension
20.Maternity & obstetric nursing

Answer: A · Ruptured vasa praevia

Why this is the answer

Rupture of the membranes can tear unprotected fetal vessels in vasa praevia. Fetal blood loss causes rapid bradycardia while the mother stays stable. An emergency caesarean is needed.

Answer

A · Ruptured vasa praevia
21.Pediatric nursing

Answer: D · A child with severe immune suppression, for example during chemotherapy

Why this is the answer

Live vaccines are generally contraindicated in severe immune suppression and in pregnancy. Mild illness and antibiotic treatment are not contraindications.

Answer

D · A child with severe immune suppression, for example during chemotherapy
22.Pediatric nursing

Answer: D · Document the findings objectively and follow the safeguarding procedure to report the concern

Why this is the answer

Bruising in a non-mobile infant is a strong warning sign of abuse, and the history does not match the baby's development. The nurse documents facts, keeps the child safe and follows the safeguarding procedure.

Answer

D · Document the findings objectively and follow the safeguarding procedure to report the concern
23.Mental health nursing

Answer: B · Increased sedation and respiratory depression

Why this is the answer

Combining opioids with benzodiazepines greatly increases the risk of sedation, respiratory depression and death. Patients are monitored and taught to avoid alcohol and other sedatives.

Answer

B · Increased sedation and respiratory depression
24.Mental health nursing

Answer: B · Calmly cover her and guide her to her room or a quiet area

Why this is the answer

Disinhibition in mania can lead to embarrassment and exploitation. The nurse protects her privacy and dignity quietly and moves her to a less stimulating environment.

Answer

B · Calmly cover her and guide her to her room or a quiet area
25.Nursing math & unit conversions

Answer: x = 0.93 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.92815 → 2

Only the next digit decides

0.92815 → 8
8 is 5 or more, so round 2 up.
The digits after it (15) are ignored: round once, never step by step.

Round

x = 0.93 mL

Answer

x = 0.93 mL
26.Nursing math & unit conversions

Answer: D = 25.44 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 8 mcg/kg/min × 53 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 8·53·60/1000 = 25.44 mg/h

Answer

D = 25.44 mg/h
27.Dosage calculations

Answer: V = 2.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·12 = 120 mg

Volume

V = 120/50 = 2.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2.4 mL
28.Dosage calculations

Answer: V = 6.3 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·20 = 250 mg

Volume

V = (250/200)·5 = 6.25 ≈ 6.3 mL

Answer

V = 6.3 mL
29.IV infusion rates

Answer: R = 17 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 500·20/600 = 16.67 ≈ 17 gtt/min

Answer

R = 17 gtt/min

At the bedside you round to the nearest whole drop: 17 gtt/min.

30.IV infusion rates

Answer: t = 4 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

25·60/15 = 100 mL/h

Time left

t = 400/100 = 4 h

Answer

t = 4 h
31.IV fluids & fluid balance

Answer: I = 1380 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 200 + 240 = 640 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 1·100 = 100 mL
I = 1380 mL

Answer

I = 1380 mL
32.IV fluids & fluid balance

Answer: V = 260 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:45 → 17:45 = 4 h

Volume infused

60·4 = 240 mL

Volume left

V = 500 − 240 = 260 mL

Answer

V = 260 mL
33.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: walks occasionally → 3
mobility: completely immobile → 1
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 1 + 4 + 3 + 1 + 4 + 1 = 14

Answer

B = 14
34.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: walks frequently → 4
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 2 + 4 + 3 + 4 + 3 = 19

Risk level

19 → not at risk

Answer

not at risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions